Wyoming, 2017Winter Storm and High Wind in Wyoming, February 8 to 10, 2017
February 8 to 10, 2017 · NWS RIW · 11 events in 11 counties and zones
The last of a series of potent Pacific storms moves through the area from February 8th through February 10th. This storm was warmer than the previous systems and much of the precipitation in the western valleys fell as rain rather than snow.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last of a series of potent Pacific storms moves through the area from February 8th through February 10th. This storm was warmer than the previous systems and much of the precipitation in the western valleys fell as rain rather than snow. This led to localized flooding of low lying areas, although no damage from flooding was reported. Very heavy snow fell again in the higher elevations, with Jackson Hole Ski resort picking up another 28 inches of snow with locations in Yellowstone Park, The Absarokas, Wind River Range and Salt and Wyoming Range picking up over a foot of new snow. Up to 2 inches of rain fell in the western valleys. Rain falling on a heavy snow load caused minor damage to some buildings in Jackson, including the police station. In addition, the heavy wet snow caused numerous avalanches that closed Teton Pass as well as Hoback Junction at times for several days. Meanwhile, East of the Divide very strong mid level winds and the right front quadrant of a 150 knot jet streak brought very strong winds to some areas. The strongest winds occurred over the Cody Foothills. There was numerous gusts of hurricane force near Clark including a maximum gust of 118 mph! Wind gusts past 60 mph were also reported in Fremont and Natrona Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 8, 10:37 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Feb 8, 10:37 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1037 AM MST Wed Feb 8 2017
.SHORT TERM...Wednesday through Friday night
We will again divide the discussion into West and East of the Divide
portions.
West of the Divide...
The active weather will be taking a bit of a lunch break over the
next 12 to 18 hours or so as some flat riding moves across the area.
There will still be some light snow but nothing of consequence.
However, another system will move in from the west for this evening
and spread another round of precipitation into the area. Notice how
I said precipitation, not snow, since there will be something a bit
different with this system as opposed the previous couple.
Temperatures will likely start of cold enough for snow everywhere.
However, this system is significantly warmer than the previous few.
Warmer air will move in through the day on Thursday with 700
millibar temperatures climbing to as warm as 0 degrees Celsius in
the south to around minus 1 in the Jackson Valley. This would allow
snow levels to rise as high as 8000 or 8500 feet. This would allow
the Star Valley as well as most of the Jackson Valley to change over
to rain for much of Thursday. This also looks to be a wet system
with around a quarter of an inch or QPF per six hours. As a result,
there could be some rapid snowmelt and possible minor flooding as
the deep snowpack melts. As a result, we will hoist a flood watch
for the Jackson and Star Valleys. In the mountains, it will remain
all snow, although a heavy and wet snow that many areas will once
again be measuring in feet. We will hoist a winter storm watch over
the same areas the previous event as a result. If there is one minor
good thing, the jet does not look quite as strong so any wind should
not be as strong as yesterday's storm. Colder air will work back in
for later Thursday night and into Friday and change all of the
precipitation back over to snow for all areas. On Friday, snow
should taper off from north to south although a wave riding along a
front could keep some precipitation going across Sweetwater County.
East of the Divide...
We had a bit of surprise last night as the impressive jet really
fired up the upper level divergence. We actually had some brief
sleet and freezing rain last night, unusual for this neck of the
woods as the low levels warmed up. In addition, we had more of those
pain in the neck snow bands that popped up in the left front quad of
the jet. With the aforementioned jet moving away to the east the
area should be moving into the area of downward momentum by the
morning so the snow should shut off by that point. In addition, the
windy conditions should slowly subside. In a few areas with the
warm air over the cold and the recent moisture the fog monster
has reared it's ugly head though so we added a bit of patchy fog
in spots. But all in all it should be a much quieter day with near
normal temperatures, moderate winds and mainly dry conditions with
the possible exception of the Big Horn Mountains where a few snow
showers will linger. Mainly dry weather should last through the
night.
Thursday looks dry as well. However, with the system moving into the
west we will once again see a tightening pressure gradient. This
will bring breezy to windy conditions across many areas. This will
be especially so for the southwestern wind corridor from Rock
Springs to Casper. As a result, we will probably need more high wind
highlights for that vicinity. The other big story will be the
temperatures as most areas will mix out. It does look rather mild
with most places rising into the 40s and some areas in the 50s.
Still some uncertainty for Friday as the trough and front move into
the area. There are some differences but both the NAM and GFS keep a
majority of the precipitation West of the Divide. The GFS does creep
precipitation close to the Casper area later Friday night however
with a bit of right rear quadrant energy with a jet going by to the
north so something to keep an eye on.
.LONG TERM...Saturday Through Wednesday
Synopsis...A Canadian cold front will plunge south across the
area on Saturday spreading accompanied by low clouds, areas of
light snow, gusty north wind and cooler temperatures. High
pressure both aloft and at the surface will build in Saturday
night through Wednesday, bringing mostly clear skies, and
seasonably mild daytime temperatures to most areas.
Discussion...Synoptic pattern Saturday morning shows split trough
across the Rockies and southwest U.S. with northern stream shortwave
over Montana, and southern stream upper low lagging across southern
California. Northern stream shortwave will push a cold front south
across the area Saturday. GFS shows more separation between the
split systems and is more stingy with QPF across Wyoming than ECMWF.
Not ready to buy into the GFS recent drier trend with NNE low level
flow, leaving at least chance PoPs for most areas across the north
and central Saturday afternoon. However, most snowfall amounts
should be light, sub-advisory stuff, with the better moisture
remaining to our south. Snowfall is expected to shutoff NW-SE
Saturday night as upper ridge folds across the northern Rockies. GFS
and ECMWF show varying solutions on weak perturbations moving
through the ridge, GFS overshooting cutoff SW low, dropping a
shortwave into the northern High Plains on Monday night, while the
ECMWF shows shortwave digging down west of the Divide behind a more
progressive SW low. Any precipitation with these weak systems
should be confined to their immediate vicinity, and have mostly
disregarded any impacts through the big picture of an upper ridge
that will dominate our weather through at least Thursday of next
week. At least 5 days (Sun-Thur) of dry, seasonably mild weather
and generally light wind is expected across all of west and central
Wyoming. It has been awhile since we could say that.
&&
.AVIATION.../18Z ISSUANCE/
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Snow will increase or redevelop across the west tonight as a new
major storm system begins to move into the area. This storm system
has abnormally warm air with it and the far western valleys may
see snow change to rain later tonight and continue through
Thursday. Areas of freezing rain may develop by morning in the
Upper Green River basin and far southwest part of the state. Wind
shear will remain a concern over and near the mountains in the
west, including most TAF sites. Mountains will remain obscured and
cigs will lower later today from marginal MVFR to IFR in the far
west due to snow and borderline VFR/MVFR around KPNA/KBPI to
mainly MVFR later tonight. KRKS will generally be VFR but there
will be areas of light snow showers or mixed rain and snow around
later this evening.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
A cold front will be lifting northward today and will be replaced
by more areas of gusty to strong southwest wind which will
increase tonight through Thursday. Wind shear will remain a
concern around the mountains, especially KLND and KCOD. Patchy fog
may develop around KWRL Thursday morning.
&&
.FIRE WEATHER...
There will be a lull in the active weather today as a small area of
high pressure moves over the area. However, another system moving
from the west will bring more snow to the western mountains starting
tonight and continuing into Friday. This will be a warmer system
with the western Valleys likely changing to rain for much of
Thursday and possibly causing rapid melting of the snow. Meanwhile,
mainly dry conditions will continue east of the Divide. Another
round of high wind is likely from Rock Springs through Casper on
Thursday however.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late tonight through late Thursday night for
WYZ013-023.
Winter Storm Watch from this afternoon through Friday afternoon
for WYZ001-002-012-014-015-024-025.
&&
SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...PS
FIRE WEATHER...Team Riverton
Hazardous weather outlook, Feb 8, 3:07 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
307 AM MST Wed Feb 8 2017
WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
307 AM MST Wed Feb 8 2017
...Winter Storm Watch for the western mountains from tonight
through Friday...
...Flood watch for the Star and Jackson valleys Thursday and
Thursday night...
.DAY ONE...TODAY AND TONIGHT
Snow will spread back into the western mountains tonight. Please
see Winter Weather Products and forecasts for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thursday and Friday...moderate to heavy precipitation possible
across western Wyoming. Snow levels rising to near 8000 feet which
could increase avalanche danger and bring possible flooding to the
lower elevations.
Thursday and Thursday night...High winds again possible across
Natrona County and southern Fremont County.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts and any damage
associated with the strong wind. Thank you.
Event by event
5 winter storm, 5 high wind, 1 heavy rain. Local standard time, as filed.
Winter Storm, Yellowstone National Park
- When
- February 8, 1:00 PM MST to February 10, 1:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Yellowstone Park. The highest amount was at the Parker Peak SNOTEL where 20 inches of new snow fell.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 8, 1:00 PM MST to February 10, 9:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in the higher elevations of the Tetons. Some of the highest amounts included 28 inches at the top of the Jackson Hole Ski resort, 18 inches at Grand Targhee and 16 inches at Togwotee Pass. This snow was heavy and moisture was dense. As a result, there were numerous avalanches throughout the Tetons. A series of avalanches closed Teton Pass and Hoback Junction several times between the 8th and 11th. An avalanche also closed Snow King ski resort on February 10th.
Heavy Rain, Teton
- When
- February 8, 1:00 PM MST to February 10, 9:00 AM MST
- Where
- Teton County, 1.9 mi NNW of (Jac)jackson Hole Ar to 5.81 mi NNW of Hoback Junction
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.624, -110.748
Up to two inches of rain fell onto deep snow pack in the Jackson Valley. The very heavy weight on roofs caused some minor damage to buildings, including to the police station. The rain also caused rapid snow melt that led to areas of minor flooding.
Winter Storm, Absaroka Mountains
- When
- February 8, 1:00 PM MST to February 10, 10:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas. The SNOTEL site at Beartooth Lake had 17 inches of new snow.
Winter Storm, Wind River Mountains West
- When
- February 8, 1:00 PM MST to February 10, 1:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in much of the western Big Horn Range. The highest amount of snow was 14 inches at the Big Sandy Opening SNOTEL site.
High Wind, Green Mountains & Rattlesnake Range
- When
- February 8, 1:00 PM MST to February 10, 4:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Strong winds blew across much of the Green and Rattlesnake Range. At the RAWs at Camp Creek, there were many wind gusts past 60 mph, including a maximum of 82 mph.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 8, 6:00 PM MST to February 10, 12:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming range. The greatest amount of snow was 13 inches at the Spring Creek Divide SNOTEL.
High Wind, Natrona County Lower Elevations
- When
- February 9, 12:56 AM MST to February 10, 5:16 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were numerous wind gusts past 58 mph along Outer Drive south of Casper, including a maximum gust of 69 mph.
High Wind, Cody Foothills
- When
- February 9, 12:34 PM MST to 11:34 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 103 kt (119 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Extreme winds occurred in the Cody Foothills around Clark. One wind sensor 5 miles WNW of Clark recorded many wind gusts of hurricane force including a maximum gust of 118 mph! A wind sensor to the south of Clark had a maximum gust of 87 mph.
High Wind, Wind River Basin
- When
- February 9, 5:46 PM MST to February 10, 12:46 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The RAWS site at Sharpnose, 3 miles outside of Hudson, had several wind gusts past 58 mph, including a maximum gust of 73 mph.
High Wind, Lander Foothills
- When
- February 9, 6:32 PM MST to February 10, 12:02 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High wind blew for several hours in Sinks Canyon State Park. The weather station had several gusts over 58 mph including a maximum of 69 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, February 8, 20171 death · 8 injured · $750,000 · 5 events
- Flooding in Idaho, February 8 to 10, 2017$6.8 million · 6 events
- Ice Storm in Washington, February 8 to 9, 2017$700,000 · 4 events
- Ice Storm and Winter Storm in Washington, February 8 to 9, 201733 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201725 events
- Winter Storm in Pennsylvania, February 8 to 9, 201722 events
- Ice Storm and Winter Storm in Idaho, February 8 to 9, 20179 events
- Hail and Damaging Winds in Alabama, February 8, 20171 in hail · 9 events
- Dense Fog in California, February 8 to 10, 20177 events
- Winter Storm and Heavy Snow in Washington, February 8 to 9, 20176 events
- Wildfire in Oklahoma, February 8 to 14, 20176 events
- Winter Weather in Indiana, February 8, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676292, 676293, 676295, 676297, 676298, 676304, 676299, 676305, 676306, 676308, 676307.